MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SW CRANIAL EM (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SW CRANIAL EM (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22240-06C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/13/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a shunt placement into the ventricle right side, ca.6cm deep in the brain, to drain cerebrospinal fluid (csf), has been performed with the aid of the brainlab navigation sw cranial em version 1.1.A pre-operative ct scan was acquired ca.2 weeks before the surgery to use with navigation.A trajectory for the shunt placement was planned in the navigation system on the day of the surgery beforehand.During the procedure the surgeon: - positioned the patient in a supine orientation with head turned left fixated in a non-brainlab head holder, and attached the non-invasive em navigation reference to the patient's head.- performed the image registration with surface matching by acquiring registration points on the patient's skin surface with the em pointer to match the display of the navigation to the current patient anatomy.- verified the accuracy of the patient registration to navigation, determined the result as good, and accepted the registration to proceed.- determined the planned trajectory's entry point with the navigated em disposable stylet on the patient's head, and marked this point with a pen on the skin for the incision.- draped the patient, and re-checked the marked entry point with the em stylet.- performed the incision at the marked location, and on that location created the burr hole in the patient's skull, also opening the dura, without using the navigation.- put the navigated em stylet inside the non-brainlab shunt catheter, and placed the shunt into the ventricle, following the planned trajectory to the target as displayed by the navigation.- determined that the placement was not successful to penetrate the ventricle as desired, there was no csf flow achieved.- decided to use also available ultrasound imaging to determine the desired target, and performed a second pass of the shunt with ultrasound, successfully to the desired position in the ventricle.- completed the surgery successfully as intended and closed the patient.A post-surgery ct scan showed the initial shunt placement with navigation, as well as the burr hole, was deviating from the planned/intended position by ca.12mm.According to the surgeon (treating clinician): - the deviation of the initial shunt placement was detected by the surgeon during the surgery with the missing csf flow, and the shunt placement was corrected at the very same surgery.- the final outcome of the surgery was successful as intended, with the shunt placed into the ventricle as desired.- there was no direct (or increased) risk to harm a critical brain structure by the resulting location of the deviating initial shunt placement with navigation.- there was no harm or negative clinical effect for this patient due to the deviating initial shunt placement, there was no significant prolong of the surgery/anesthesia with the replacement ultrasound guidance being at hand, correspondingly also no negative effects to the patient due to the prolong.- there were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a shunt placement with skull burr hole was performed in a different location in the brain than anticipated and planned with the brainlab navigation involved, although according to the surgeon (treating clinician): - the deviation of the initial shunt placement was detected by the surgeon during the surgery with the missing csf flow, and the shunt placement was corrected at the very same surgery.- the final outcome of the surgery was successful as intended, with the shunt placed into the ventricle as desired.- there was no direct (or increased) risk to harm a critical brain structure by the resulting location of the deviating initial shunt placement with navigation.- there was no harm or negative clinical effect for this patient due to the deviating initial shunt placement, there was no significant prolong of the surgery/anesthesia with the replacement ultrasound guidance being at hand, correspondingly also no negative effects to the patient due to the prolong.- there were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the initial shunt placement with the aid of navigation deviating by ca.12mm at its entry point (incl.Burr hole) and path from the intended trajectory and location, not reaching the intended ventricle target, is a combination of the following factors: - the ct image data set used for navigation, utilized for surface matching registration of the patient anatomy to navigation, did not fulfill the brainlab requirements and did not contain all necessary parts of the anatomy.This ct scan did not include the patients entire face as required for use with navigation, limiting the users ability to follow the brainlab requirements for navigation registration point acquisition.Necessary unique landmarks of the face, for e.G.Bony nose and eye socket anatomy, were not present in the ct scan.Additionally, the non-containment of this anatomy in the ct was limiting the user's ability to appropriately verify the navigation accuracy of the registration also on these landmarks as needed.- an insufficient distribution of points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The registration points were not distributed on all required distinctive surfaces, partly as not available on the ct scan used.Points were mostly acquired on the (available) patient's dome of the head only, a not distinctive rounded area that should be avoided, further mainly only acquired on the right side and front of the head, not sufficiently including both sides of the head and the region of interest (rear of the head) as necessary.The combination of the incomplete ct scan (missing landmarks) used and the following insufficient distribution of points acquired for the anatomy registration to navigation resulted in a mainly rotational deviation in between the location of the preoperative image scan displayed by the navigation for instrument position visualization, and the location of the actual patient anatomy during the procedure.Apparently, the resulting deviation was not recognized by the user with the required thorough verification of the navigation accuracy of the registration, nor with the necessary continued verification of the navigation accuracy after draping and throughout the procedure, before applying significant invasive surgical actions using the aid of navigation for instrument locations guidance.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
NAVIGATION SW CRANIAL EM (VERSION 1.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key18128727
Report Number8043933-2023-00077
Device Sequence Number15382413
Product Code HAW
UDI-Device Identifier04056481132422
UDI-Public04056481132422
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22240-06C
Device Catalogue Number71222
Device Lot NumberSW V. 1.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/16/2023
Initial Report FDA Received Date11/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown